Winter Storm, Morgan County
- When
- March 26, 5:00 AM MST to March 27, 5:00 AM MST
- Where
- Morgan County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
5 inches, 10 miles northwest of Yuma, 7 inches, 4 miles east of Akron and at Karval; and 6 inches at Fort Morgan. Storm totals elsewhere ranged from 3 to 5 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
In the Northeast Plains storm totals included: 10.5 inches, 6 miles south of New Raymer; 10 inches at Hugo, 8 inches, 6 miles north-northeast of Woodrow; 7.5 inches, 10 miles northwest of Yuma, 7 inches, 4 miles east of Akron and at Karval; and 6 inches at Fort Morgan. Storm totals elsewhere ranged from 3 to 5 inches. In addition, the wind produced snow drifts ranging from 2 to 4 feet in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 26, 2:45 AM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MDT THU MAR 26 2009
.SHORT TERM...FORECAST SEEMS ON TRACK. STRONG JET DROPPING INTO THE
GREAT BASIN WITH UPPER LOW DEVELOPING OVER SOUTHWESTERN WYOMING.
PRECIPITATION IS ENHANCING NICELY OVER WESTERN WYOMING INTO
NORTHWEST COLORADO AS LIFT DEVELOPS. ONLY SUBTLE DIFFERENCES BETWEEN
THE GFS AND NAM...QPF OF COURSE AND A BIT OF POSITIONING. NAM HAS
THE HEAVIEST SNOW THIS MORNING NORTH OF INTERSTATE 70 BEFORE
SHIFTING IT TOWARD THE SOUTH AND EAST...WHILE THE GFS DOES NOT BRING
THE HEAVY SNOW AS FAR NORTH. THIS MAKES THE DIFFERENCE BETWEEN 4 AND
8 INCHES OF SNOW IN THE NORTHEAST CORNER. GFS ALSO HAS LIGHTER SNOW
OVERALL...NEAR THE LOW END OF OUR FORECAST RANGE WITH 6 INCHES
ACROSS MOST OF THE PLAINS AND 12 INCHES IN DENVER WHILE THE NAM HAS
10 INCHES FROM FORT COLLINS TO LIMION AND 18 INCHES ACROSS THE METRO
AREA. GIVEN THE LOCATION AND STRENGTH OF THE DEVELOPMENT WE ARE
SEEING NOW...PREFER THE NAM SOLUTION. THOUGHT ABOUT ADDING A FEW
MORE INCHES TO THE DENVER AREA FORECAST...BUT IT IS PRETTY HEALTHY
ALREADY AND WE MAY LOSE SOME TO MELTING THIS MORNING.
AS FAR AS WINDS GO...FRONT MOVING INTO SOUTHEAST WYOMING AND SHOULD
GET TO DENVER AROUND 7 AM. MODELS STILL SUGGESTING SUSTAINED WINDS
IN THE 25 TO 30 KNOT RANGE BUT IT LOOKS LIKE A GOOD BARRIER JET
SETUP AND THIS MAY BE UNDERDONE IN THE MODELS. ADDED JUST A LITTLE
WIND...GIVEN THE COLD TEMPERATURES THERE SHOULD BE ENOUGH FOR AT
LEAST MARGINAL BLIZZARD CONDITIONS ACROSS THE PLAINS THIS AFTERNOON.
ONLY HITCH WOULD BE IF THERE IS NOT ENOUGH SNOW IN THE NORTHERN
BORDER AREAS...BUT GIVEN PREFERENCE FOR THE NAM DECIDED TO GO AHEAD
WITH THE BLIZZARD WARNING.
THIS IS A SITUATION WHERE CONDITIONS WILL CHANGE RADICALLY DURING
THE DAY...SO EVERYONE SHOULD CONSIDER THE BLIZZARD CONDITIONS THAT
WILL LIKELY EXIST THIS AFTERNOON WHEN MAKING PLANS FOR THE DAY.
.LONG TERM...STORM SYSTEM IS PROGGED TO EXIT THE REGION ON FRIDAY.
THE UPPER LOW IS PROGGED TO BE IN THE TEXAS PANHANDLE BY 18Z. SEE
NO REASON TO CHANGE CURRENT GRIDS WITH SLGT CHC POPS IN THE
GRIDS...WITH THE EXCEPTION OF THE PALMER DIVIDE. BEST POTENTIAL
FOR ADDITONAL SNOWFALL FRIDAY MORNING WL BE IN THIS AREA WITH MAYBE
AN ADDITIONAL INCH. A DRIER NORTHERLY FLOW WL BE OVER THE STATE FOR
FRIDAY AFTN AND FRIDAY NIGHT. FLOW ALOFT BECOMES NORTHWESTERLY FOR
SATURDAY AND SATURDAY NIGHT WITH AN UPPER LEVEL RIDGE OVHD. BY 00Z
SUNDAY...THE NEXT POTENTIAL STORM SYSTEM WL BE MOVING INTO THE
PACIFIC NORTHWEST. TIMING WISE...THE MDLS ARE FAIRLY CONSISTENT
...SWINGING THE UPPER TROF ACROSS CO SUNDAY NIGHT INTO MONDAY
MORNING. MOST OF THE MDLS KEEP MORE OF A NORTHERN TRACK...WITH A
STG SFC LOW WINDING UP OVER THE PLAINS ON MONDAY. IF THESE
SOLUTIONS ARE CORRECT THEN THE BEST CHC OF SNOW WL BE IN THE MTNS
AND THE NERN PLAINS OF COLORADO...MAYBE ANOTHER HIGH WIND VS
BLIZZARD FCST DILEMMA. THE DOWNSLOPE ALONG THE FRONT RANGE WOULD
AGAIN ALLOW THE PCPN FM THE STORM TO BYPASS DENVER. THE DGEX ON THE
OTHER HAND HAS MORE OF A SRN TRACK MOVING THE SYSTEM FM THE FOUR
CORNER THEN INTO SERN CO...THIS MDL IS THE OUTLIER AT THIS POINT.
BUT IF THIS WERE TO HAPPEN...THEN DENVER WILL HAVE ANOTHER SNOWSTORM
ON OUR HANDS. FOR NOW...I WENT AHD AND BUMPED THE POPS UP IN THE
MTNS SUNDAY NIGHT...WITH A BROADBRUSH OF 20 PERCENT POPS OVER THE
URBAN CORRIDOR AND NERN PLAINS. ALSO CARRIED SOME 20 PERCENT POPS
INTO MONDAY AS WELL. UNCERTAINTY ONLY INCREASES WITH TIME SO WL
CONFINE ANY ADJUSTMENTS TO FRIDAY THROUGH MONDAY WINDOW. THE GFS
DOES HAVE ANOTHER POSSIBLE SYSTEM ON THE HORIZON...POSSIBLY DROPPING
IT INTO THE STATE ON WEDNESDAY OR THURSDAY.
&&
.AVIATION...LOWERING CEILINGS WITH VERY LIGHT SNOW DEVELOPING IN THE
DENVER AREA OVER THE NEXT COUPLE OF HOURS. COLD FRONT SHOULD ARRIVE
IN DENVER AROUND 13Z BRINGING IFR CONDITIONS AND HEAVIER SNOW.
BLIZZARD CONDITIONS DEVELOPING AT DEN AND APA BY NOON AND CONTINUING
INTO THIS EVENING...THEN GRADUAL IMPROVEMENT WITH LIGHTER SNOW AND
LESS WIND AS THE NIGHT GOES ON. LESS WIND AT BJC BUT POSSIBLY
HEAVIER SNOW. SNOW SHOULD END AROUND SUNRISE FRIDAY WITH LIFTING
CEILINGS BUT SOME DRIFTING MAY CONTINUE.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING THROUGH 6 AM MDT
FRIDAY FOR PLAINS...ZONES 38>51.
WINTER STORM WARNING THROUGH 6 AM MDT FRIDAY FOR THE
HIGH MOUNTAINS...FOOTHILLS...AND SOUTH PARK...ZONES 31..33>37.
WINTER WEATHER ADVISORY THROUGH MIDNIGHT TONIGHT FOR NORTH AND
MIDDLE PARKS...ZONES 30 AND 32.
GIMMESTAD/COOPERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1205 PM MDT WED MAR 25 2009 COZ030>051-261200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1205 PM MDT WED MAR 25 2009 ...STRONG WINTER-LIKE STORM TAKING AIM ON NORTHEAST COLORADO LATER TONIGHT THROUGH THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW WILL BECOME WINGSPREAD AND HEAVY AT TIMES IN THE HIGH COUNTRY OF NORTH CENTRAL COLORADO LATE TONIGHT AS A POTENT WINTER-LIKE STORM SYSTEM MOVES INTO THE FOUR CORNER AREA. WHILE SCATTERED SNOW SHOWERS ARE EXPECTED TO DEVELOP IN THE FRONT RANGE FOOTHILLS AND ON THE NEARBY PLAINS TOWARDS MORNING. STRONG AND GUSTY SOUTHWEST WINDS ARE LIKELY TO PRODUCE AREAS OF BLOWING SNOW PARTICULARLY ON THE HIGH MOUNTAIN PASSES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL BE WIDESPREAD ACROSS THE ENTIRE AREA BY MIDDAY THURSDAY WITH SNOW BECOMING HEAVY AT TIMES THURSDAY AFTERNOON THROUGH THURSDAY NIGHT ACROSS THE FRONT RANGE FOOTHILLS AND PLAINS. SNOWFALL RATES WILL APPROACH 2 INCHES PER HOUR IN THE HEAVIER SNOW. NORTHEAST WINDS WILL INCREASE TO 20 TO 35 MPH BY AFTERNOON WITH BLOWING AN DRIFTING SNOW. SNOW WILL BEGIN TO DIMINISH LATE THURSDAY NIGHT AND FRIDAY MORNING. EXPECT 1 TO 2 FEET OF SNOW ACROSS THE EAST SLOPE OF THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE REGION. THE URBAN CORRIDOR CAN EXPECT 8 TO 15 INCHES...WHILE 5 TO 10 INCHES ARE POSSIBLE OVER THE FAR NORTHEAST PLAINS. EXPECT EXTREME WINTER DRIVING CONDITIONS AS ROADS WILL BECOME SNOWPACKED WITH POOR VISIBILITIES. THIS WILL RESULT IN POOR DRIVING CONDITIONS AND POSSIBLE ROAD CLOSURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/ENTREKIN
The national radar mosaic for the moment the first event began.
4 winter storm, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154157, 154158, 154159, 154161, 154162, 154163.